• Users Online: 606
  • Print this page
  • Email this page
 
CASE REPORT
Ahead of Print

Fulminant paraquat poisoning leading to spontaneous pneumomediastinum: A rare but catastrophic complication


 Department of General Medicine, Government Medical College and Hospital, Chandigarh, India

Correspondence Address:
Jyoti Aggarwal,
Department of General Medicine, Government Medical College and Hospital, Level 4 D Block, Sector 32, Chandigarh - 160 030
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None

DOI: 10.4103/ajim.ajim_127_21

Paraquat (PQ) is a liquid herbicide commercially traded under the name “Gramoxone.” Human ingestion is uncommon but often fatal. Toxicity of PQ is mediated by the generation of reactive oxygen species which damages cell membranes. Apart from local corrosive damage to the gastrointestinal system, the lungs, liver, and kidneys bear the maximum damage. Rarely, PQ may present as spontaneous pneumothorax or pneumomediastinum or both. Herein, we present a case of fatal PQ poisoning where the patient developed pneumomediastinum on the 9th day with multiorgan dysfunction leading to his demise on 12th day. We also take this opportunity to briefly describe the pathogenesis of lung toxicity, the clinical manifestations, and various treatment strategies being explored in the different parts of the world, as no specific antidote is available till date.


Print this article
Search
 Back
 
  Search Pubmed for
 
    -  Aggarwal J
    -  Lamba AS
    -  Gaba S
    -  Gupta M
    -  Jindal M
 Citation Manager
 Article Access Statistics
 Reader Comments
 * Requires registration (Free)
 

 Article Access Statistics
    Viewed223    
    PDF Downloaded8    

Recommend this journal